Alert archive / Wisconsin / River Flood Warnings in 2020

River Flood Warning 22, NWS Milwaukee, WI

May 17, 2020Milwaukee County, Wisconsin

NWS Milwaukee, WI issued this river flood warning at May 17, 2020, 8:23 PM CDT for Milwaukee County, Wisconsin. It was in force for 111 min.

The area

The outline as issued.

The facts

Issued
May 17, 2020, 8:23 PM CDT (01:23 UTC)
Expired
May 17, 2020, 10:14 PM CDT
In force
111 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
Minor

County Milwaukee County, WI

The radar

The Milwaukee radar (KMKX), 53 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Milwaukee River at Milwaukee-Estabrook Park (MEEW3).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
8 ft
Major stage
9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04087000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

489 
WGUS43 KMKX 180123
FLWMKX

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Milwaukee/Sullivan WI
823 PM CDT Sun May 17 2020

...The National Weather Service in Milwaukee/Sullivan WI has issued 
a Flood Warning for the following rivers in Wisconsin...

  Milwaukee River At Milwaukee affecting Milwaukee County.


WIC079-181330-
/O.NEW.KMKX.FL.W.0022.200518T0123Z-000000T0000Z/
/MEEW3.1.ER.200517T2128Z.200517T2330Z.000000T0000Z.NO/
823 PM CDT Sun May 17 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Flood Warning for
  the Milwaukee River At Milwaukee.
* From this evening until further notice.
* At 6:45 PM CDT Sunday the stage was 7.1 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring.
* Forecast...No forecast is available for this location.
* Impact...At 7.4 feet, This level is the 10 percent chance flood 
  meaning that there is a 10 percent chance in any given year of the 
  river reaching this level. Floodwaters affect property along Port 
  Washington Road including the Hilton Hotel.

&&


River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation, soil moisture conditions, and predicted
precipitation for the basin. Precipitation is for the next 24 hours
in the future from April through September and for 48 hours in the
future from October through March.

(Stages in ft.)       Bank-       Latest         Forecast stages   
-               Flood full       observed        ...for 5 pm...    
Location        stage stage     stage/time    Thu  Fri  Sat  Sun   
Milwaukee       7.0   6.0   7.09  6 pm 5/17   not a forecast point 

-                    Highest       24 hour change                    
-                    observed      in river stage                    
-                    stage in        (ft.) up to     Highest stage   
-                    the last      latest observed    forecast in    
-                     7 days            stage         next 7 days    
Milwaukee       7.13  6 pm 5/17         4.53         Not Available   





&&

LAT...LON 4315 8797 4315 8790 4310 8788 4307 8788
      4307 8792 4309 8795

$$

MRC
1 follow-up statement
331 
WGUS83 KMKX 180314
FLSMKX

Flood Statement
National Weather Service Milwaukee/Sullivan WI
1014 PM CDT Sun May 17 2020

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...

  Milwaukee River At Milwaukee affecting Milwaukee County.

WIC079-180415-
/O.CAN.KMKX.FL.W.0022.000000T0000Z-000000T0000Z/
/MEEW3.1.ER.200517T2128Z.200517T2330Z.000000T0000Z.NO/
1014 PM CDT Sun May 17 2020

...The Flood Warning for the Milwaukee River At Milwaukee has been 
cancelled...

The Flood Warning is cancelled for
  the Milwaukee River At Milwaukee.
* At 7:15 PM CDT Sunday the stage was 6.9 feet.
* Flood stage is 7.0 feet.
* Forecast...No forecast is available for this location.

&&


River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation, soil moisture conditions, and predicted
precipitation for the basin. Precipitation is for the next 24 hours
in the future from April through September and for 48 hours in the
future from October through March.

(Stages in ft.)       Bank-       Latest         Forecast stages   
-               Flood full       observed        ...for 5 pm...    
Location        stage stage     stage/time    Thu  Fri  Sat  Sun   
Milwaukee       7.0   6.0   6.92  7 pm 5/17   not a forecast point 

-                    Highest       24 hour change                    
-                    observed      in river stage                    
-                    stage in        (ft.) up to     Highest stage   
-                    the last      latest observed    forecast in    
-                     7 days            stage         next 7 days    
Milwaukee       7.13  6 pm 5/17         4.19         Not Available   





&&

LAT...LON 4315 8797 4315 8790 4310 8788 4307 8788
      4307 8792 4309 8795

$$

MRC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at May 17, 7:27 PM CDT, 56 minutes earlier.

Area forecast discussion, May 17, 7:27 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
727 PM CDT Sun May 17 2020

.UPDATE...Far ern WI will finally see an end to the widespread and
persistence rain early this evening as the mid level dry slot
slowly works into the area. Intermittent showers are then expected
the remainder of the night and for Monday, but rainfall totals
will be much less. The areal Flood Warning for Sheboygan, Ozaukee,
and Milwaukee Counties will continue tnt as lowland and river or
creek flooding has been occurring, along with basement flooding.
Nely wind gusts around 40 mph will likely continue toward central
WI tnt.

&&

.AVIATION(00Z TAFS)...Cigs mainly below 1 kft and less than 500
feet at times tnt-Mon. Vsbys will range from 1-3SM BR over ern WI,
although may go lower near the lake, while vsbys will be VFR to
MVFR over south central WI. Brisk nely winds will prevail with
wind gusts around 35 kts toward central WI tnt.

&&

.PREV DISCUSSION... (Issued 226 PM CDT Sun May 17 2020)

SHORT TERM...

Rest of This Afternoon through Tomorrow Night...Forecast
Confidence Medium to High...

Low pressure is currently located near the Quad Cities, and will
very slowly progress east to east-southeast tonight, reaching the
southern tip of Lake Michigan by tomorrow morning. Deep and
expansive warm and moist advection ahead of this has brought a
general 1-2 inches of rain to much of the area since midnight,
with another 1-3 inches of rain possible through tonight. The
heaviest rain will likely be this afternoon, as a deeper push of
moisture arrives across the eastern portion of the forecast area.
This is already reflected in radar, with a batch of northward
moving heavier rain located in northern Illinois. There is still
limited potential for a few thunderstorms, though this should be
confined to the southern most tier or so of counties in Wisconsin.

So far, flooding issues have been pretty minor, other than some
quick rises noted on area rivers. Now that the soil is fully
saturated though, wouldn't be surprised to start to see more in
the way of nuisance flooding this afternoon into this evening. The
going Flood Watch is well placed with regards to the area most at
threat of seeing issues, and no changes are planned at this time.

In addition to flooding due to rainfall, brisk east winds are
resulting in building waves along the Lake Michigan shoreline.
Lake levels remain near or at record levels, and lakeshore
flooding will remain possible tonight and tomorrow.

A mid level dry slot will push into the area tonight, ending a lot
of the heavy rain. Low level moisture will remain, however, and
light showers and drizzle will likely be rather widespread. This
will continue into tomorrow, with numerous showers expected
throughout the day Monday and into Monday night.

Temperatures will vary little over the next 24 hours, holding
nearly steady in the low to mid 50s.

LONG TERM...

Tuesday through Friday...Forecast Confidence Medium...

Guidance is now trending somewhat further west with the track of
the meandering upper level low, now keeping it over the Ohio
Valley through mid week. This means that showers may well linger
into mid day on Tuesday, and clouds likely won't clear out until
later in the day...at best. Highs Tuesday have trended cooler as a
result in, with mid to upper 50s near the lake, increasing to low
60s from Madison westward.

Wednesday through Friday still look mostly dry and warmer, with
highs in the mid to upper 60s Wednesday, and then low and mid 70s
for Thursday and Friday, respectively. An easterly component to
the surface winds during this time will support lake breeze
formation each afternoon, keeping readings cooler near the lake
and supporting late afternoon/early evening cool downs further
inland.

Saturday and Sunday...Forecast Confidence Medium...

An upper level trough/closed low over the western US will start
to make eastward progress late in the week. Shortwaves emanating
from this feature will try to break down the upper level ridge
over the eastern US, though there's quite a bit of uncertainty
regarding how quickly that will be accomplished. Overall, expect a
slow increase in rain/thunderstorm potential each day, and at or
above average temperatures for the Memorial Day weekend.

AVIATION(21Z TAF Update)...

IFR to LIFR will continue through the next 24 hours and beyond, as
a slow moving system traverses the area. Expect widespread rain,
fog, and low ceilings today, tonight, and tomorrow. Some lower
visibilities will be possible at Milwaukee and Kenosha should fog
move onshore from Lake Michigan.

Winds will be gusty from the east today, becoming more
northeasterly later tonight and on Monday.

MARINE...

East winds continue to strengthen across the lake this afternoon,
with waves building across the nearshore waters. Winds turn more
northeasterly with time this evening, with northeast gales
expected across the north half this evening through tomorrow
morning. Winds over the south half and in the nearshore should
generally stay just below gale, though a few gale force gusts are
possible. Fog will also be a concern at times over the south half
today, as higher dewpoints move over the relatively cool water. A
Dense Fog Advisory is in effect for this area until tomorrow
morning.

Northeast winds will persist Tuesday and Wednesday, though speeds
will gradually diminish with time, as will waves. Quiet weather is
then expected into the weekend.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 1 AM CDT Monday for WIZ051-052-059-060-065-066-
     070>072.

     Lakeshore Flood Advisory until 7 PM CDT Monday for WIZ052-060-
     066-071-072.

LM...Dense Fog Advisory until 7 AM CDT Monday for LMZ080-645-646-673-
     675-777-779-874-876-878.

     Gale Warning until 7 AM CDT Tuesday for LMZ261-362-364-366-563-
     565-567-868.

     Small Craft Advisory until 1 PM CDT Tuesday for LMZ643>646.

&&

Update...Gehring
Tonight/Monday and Aviation/Marine...Boxell
Monday Night through Sunday...Boxell
Hazardous weather outlook, May 17, 2:52 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
252 PM CDT Sun May 17 2020

WIZ046-047-051-052-056>060-062>072-182000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
252 PM CDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a small chance for thunderstorms today.

A Flood Watch is in effect for portions of eastern and
southeastern Wisconsin. Widespread rain this afternoon and
tonight will pose a risk for flooding of creeks, streams, and
other low lying areas. In addition, several fast-responding rivers
may rise above flood stage including the Fox, Root and Sheboygan
Rivers.

Strong onshore flow and high waves along the Lake Michigan
shoreline will result in localized areas of flooding along the
lakeshore. A Lakeshore Flood Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

The threat for lakeshore flooding and erosion will continue on
Monday. The Lakeshore Flood Advisory remains in effect until 7 PM
Monday.

Several rivers will likely rise to at least minor flood stage
across southern Wisconsin, and a few locations may eventually
reach moderate flood stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-182000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
252 PM CDT Sun May 17 2020

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

There remains a small chance for thunderstorms today.

A Small Craft Advisory is in effect for gusty east to northeast
winds to 30 knots with waves building to 6 to 10 feet. A few gale
force gusts are possible, especially north of North Point
Lighthouse.

Dense fog is expected through tonight, mainly south of North Point
Lighthouse. A Dense Fog Advisory is in effect for this area into
Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

A Dense Fog Advisory remains in effect until Monday morning for
areas south of North Point Lighthouse.

The Small Craft Advisory remains in effect into Tuesday for gusty
northeast winds and high waves. A few gale force gusts are
possible on Monday, especially north of North Point Lighthouse.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-182000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
252 PM CDT Sun May 17 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Gusty northeast winds are expected to reach gale force tonight.
A Gale Warning is in effect for the northern Open Waters beginning
this evening. Gusts to 35 knots are expected. A few gale force
gusts will be possible farther south over central Lake Michigan
today into this evening.

There is a slight chance for thunderstorms across the southern
Lake Michigan open waters this afternoon and early this evening.

Dense fog will remain a concern over the southern third to half of
the lake. A Dense Fog Advisory is in effect until Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Dense fog will remain a concern into Monday morning.

The Gale Warning will continue for the northern Lake Michigan open
waters through Monday night. A few gale force gusts will be
possible farther south as well.

www.weather.gov/mkx

In the hours before

Local storm report, May 17, 7:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
758 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HEAVY RAIN       3 W RACINE              42.74N 87.85W
05/17/2020  M4.50 INCH       RACINE             WI   PUBLIC

&&

MRC
Local storm report, May 17, 8:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
802 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HEAVY RAIN       FREDONIA                43.47N 87.95W
05/17/2020  E5.20 INCH       OZAUKEE            WI   PUBLIC

            WE HAVE HAD A COUPLE OF HIGH REPORTS GREATER
            THAN 5 INCHES IN THE PORT WASHINGTON AREA.

&&

MRC
Local storm report, May 17, 8:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
803 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       PORTAGE                 43.55N 89.47W
05/17/2020  M3.90 INCH       COLUMBIA           WI   PUBLIC

&&

MRC
Local storm report, May 17, 8:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
804 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       RIPON                   43.85N 88.84W
05/17/2020  M4.50 INCH       FOND DU LAC        WI   PUBLIC

&&

MRC
Local storm report, May 17, 8:06 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
806 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       4 SSE GERMANTOWN        43.19N 88.08W
05/17/2020  M2.74 INCH       WASHINGTON         WI   PUBLIC

&&

MRC
Local storm report, May 17, 8:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
807 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HEAVY RAIN       BROWN DEER              43.18N 87.98W
05/17/2020  M3.26 INCH       MILWAUKEE          WI   PUBLIC

&&

MRC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:30 PM CDTAreal Flood WarningMKXMilwaukee9 hr
May 17, 10:07 PM CDTRiver Flood WarningMKXSheboygan66 hr
May 18, 3:56 AM CDTRiver Flood WarningMKXOzaukee70 hr
May 18, 11:40 AM CDTRiver Flood WarningMKXRacine46 hr

Nearby

River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.